Antivirals cause hepatitis
Type of Spiritual Experience
Hepatitis is inflammation of the liver and is characterised by the presence of inflamed cells in the tissue of the organ. Although the viruses known as the hepatitis viruses cause many cases of hepatitis worldwide, hepatitis can also be due to toxins - notably alcohol, certain medications, some industrial organic solvents and plants . Here we have here a case of drug induced hepatitis.
A description of the experience
Toxicity of non-nucleoside analogue reverse transcriptase inhibitors - Kontorinis N, Dieterich DT; Department of Medicine, Mount Sinai School of Medicine, New York, New York 10029, USA.
The non-nucleoside reverse transcriptase inhibitors (NNRTI) nevirapine (NVP), efavirenz (EFV), and delaviridine (DLV) are increasingly being used to treat HIV infection.
Studies have shown excellent tolerance and efficacy and less development of virological resistance with HIV regimens that include NNRTIs. Nevertheless, abnormalities in liver enzymes are common in patients with HIV infection, and there are multiple etiologies for these abnormalities, including drug toxicity, viral hepatitis, opportunistic infections, and substance abuse. In particular, highly active antiretroviral therapy (HAART) can result in hepatotoxicity through a variety of mechanisms, such as mitochondrial toxicity, lipodystrophy syndrome, and steatohepatitis.
The NNRTIs have been most frequently implicated in hypersensitivity reactions. NVP-containing HAART regimens may be more hepatotoxic than are those with EFV and DLV, at least for the first 6 weeks, although the data are still contradictory. Coinfection with hepatitis C and B viruses appears to significantly increase the risk of toxicity, and therefore all patients should be screened for viral hepatitis prior to commencing HAART. Close monitoring of transaminases is suggested in all patients commencing HAART, especially those with preexisting liver disease and coinfection with viral hepatitis.